Format

Send to

Choose Destination
J Psychopharmacol. 2001 Dec;15(4):293-5.

Antipsychotic induced hyperprolactinaemia: a series of illustrative case reports.

Author information

1
Mental Health Services of Salford, University of Manchester, UK.

Abstract

Hyperprolactinaemia is a common side-effect of many antipsychotic drugs but, in comparison to extrapyramidal side-effects, it has received little attention. Four case reports are presented which illustrate important clinical and pharmacological aspects of the syndrome. Two of the cases were caused by conventional antipsychotic drugs and two by risperidone, an atypical antipsychotic. Symptoms included gynaecomastia, galactorrhoea, amenorrhoea and sexual dysfunction. Three patients were switched to a prolactin sparing antipsychotic leading to normalization of serum prolactin and resolution of the symptoms. Patients prescribed prolactin elevating antipsychotics should, where possible, have this issue explained to them prior to commencing treatment and be screened for symptoms suggestive of hyperprolactinaemia before starting treatment and regularly thereafter.

PMID:
11769824
DOI:
10.1177/026988110101500408
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center